Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Goodland, KS

June 22, 2014Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 22, 2014, 3:10 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 3:10 PM MDT (21:10 UTC)
Expired
Jun 22, 2014, 6:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WGUS53 KGLD 222110
FFWGLD
COC017-063-230000-
/O.NEW.KGLD.FF.W.0011.140622T2110Z-140623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 600 PM MDT

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. ONE TO THREE INCHES OF RAIN WILL FALL IN ONE HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3924 10263 3888 10265 3887 10315 3920 10315

$$

MENTZER
1 follow-up statement
457 
WGUS73 KGLD 222309
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SUN JUN 22 2014

COC017-063-222324-
/O.CAN.KGLD.FF.W.0011.000000T0000Z-140623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-
509 PM MDT SUN JUN 22 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN KIT
CARSON AND NORTHWESTERN CHEYENNE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 

LAT...LON 3924 10263 3888 10265 3887 10315 3920 10315

$$

MENTZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:59 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 12:59 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1230 PM MDT SUN JUN 22 2014

THUNDERSTORM ACTIVITY EXPECTED TO RAMP UP QUICKLY AFTER 3 PM MDT
(4 PM CDT) AS A WEATHER DISTURBANCE IGNITES A FEW STORMS IN FAR
EASTERN COLORADO. AS THE DISTURBANCE MOVES EAST A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HRRR HAS
BEEN SLOWLY INCREASING THE WIND GUST POTENTIAL WITH THE LINE AND
WE COULD EXPERIENCE ANOTHER EPISODE OF 70+ MPH GUSTS. LOWS TONIGHT
IN THE MID 50S WEST...MID 60S EAST.

ON MONDAY MAY SEE SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON
HOURS...PRIMARILY ACROSS FAR EASTERN COLORADO. OTHERWISE EXPECT
SOME CLOUDINESS WITH HIGHS IN THE MID 70S TO LOW 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1242 PM MDT SUN JUN 22 2014

A FEW STORMS IN SOUTHEAST COLORADO MONDAY EVENING MAY SNEAK INTO
SOUTHWESTERN PARTS OF THE AREA...BUT BETTER CHANCES WILL BE AFTER
MIDNIGHT AS LLJ STRENGTHENS AND SHORTWAVE TROUGH COMES OUT OF THE
NORTHERN ROCKIES. STORMS MAY BE SLIGHTLY ELEVATED OVERNIGHT...WITH
PARCELS ORIGINATING AROUND 800MB HAVING UP TO 1000 J/KG OF
ELEVATED CAPE AND LITTLE TO NO CIN. LARGE HAIL WILL BE POSSIBLE
OVERNIGHT WITH THESE STORMS. SOME OF THIS ACTIVITY WILL LINGER
INTO TUESDAY MORNING...PARTICULARLY IN SOUTHWEST NEBRASKA...BEFORE
AFTERNOON CONVECTION GETS GOING IN NORTHEAST COLORADO WITH THE
NEXT SHORTWAVE. MODERATE INSTABILITY COMBINED WITH DEEP LAYER
SHEAR OF 30-40KTS SUGGEST ANOTHER ROUND OF SEVERE STORMS AS THEY
SLIDE ACROSS THE AREA TUESDAY EVENING. SOUTHEASTERLY SURFACE WINDS
CONTINUE ON WEDNESDAY WITH A CORRIDOR OF VERY UNSTABLE CONDITIONS
FORECAST BY THE AFTERNOON IN THE WESTERN HALF OF THE FORECAST
AREA. DEEP LAYER SHEAR HOWEVER IS SOMEWHAT WEAKER AT AROUND
30KTS...BUT SHOULD BE ADEQUATE FOR SEVERE STORMS AS NEXT SHORTWAVE
COMES OUT OF NORTHERN COLORADO IN THE AFTERNOON/EVENING.

A SUBTLE PATTERN CHANGE OCCURS IN THE LAST HALF OF THE LONG TERM
PERIOD WITH LONGWAVE TROUGH SETTLING INTO THE NORTHERN ROCKIES.
THE UPPER FLOW OVER THE CENTRAL PLAINS WILL BECOME SOUTHWEST.
SHORTWAVE TROUGHS ROTATING AROUND THE ROCKIES TROUGH OR EVEN THE
RIDGE OVER THE CENTRAL GULF WILL PROVIDE ENOUGH LIFT TO CONTINUE
THE MENTION OF DAILY THUNDERSTORM CHANCES.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1120 AM MDT SUN JUN 22 2014

KGLD...VFR CONDITIONS EXPECTED THROUGH 00Z WITH NORTHEAST WINDS
AROUND 10KTS. IN THE 00Z-03Z TIME FRAME CURRENT INDICATIONS ARE
FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE
TERMINAL WITH WIND GUSTS OVER 45 KTS POSSIBLE ALONG WITH LARGE
HAIL AND HEAVY RAINFALL CREATING MVFR CONDITIONS. AFTER 03Z
NORTHEAST WINDS GUSTING 15-20KTS WILL DECREASE TO 10KTS OR LESS
FROM THE NORTH/NORTHEAST.

KMCK...VFR CONDITIONS EXPECTED THROUGH 01Z WITH NORTHEAST WINDS
AROUND 10KTS INCREASING AND GUSTING NEAR 20KTS AFTER 22Z. FROM
02Z-05Z CURRENT INDICATIONS ARE FOR A LINE OF STRONG TO SEVERE
THUNDERSTORMS TO POSSIBLY IMPACT THE TERMINAL WITH WIND GUSTS TO
35KTS...POSSIBLY SOME SMALL HAIL AND HEAVY RAINFALL CREATING MVFR
CONDITIONS. THE STRONGER STORMS AND WINDS ARE CURRENTLY EXPECTED
TO BE SOUTH OF THE TERMINAL. AFTER 05Z NORTH TO NORTHEAST WINDS
UNDER 10KTS EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 22, 1:30 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUN 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
130 PM MDT SUN JUN 22 2014 /230 PM CDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AFTER 3 PM MDT (4 PM CDT) IN FAR EASTERN COLORADO AS A WEATHER
DISTURBANCE MOVES INTO THE AREA. AS THE DISTURBANCE CONTINUES
EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA AN ORGANIZED LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FROM LATE AFTERNOON
THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS OVER 70 MPH
ARE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED AND MAY CAUSE LOCALIZED FLOODING
OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AND
EVENING ACROSS EASTERN COLORADO. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 22, 2:26 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN JUN 22 2014

COZ091-092-222100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
226 PM MDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTH OF WILD HORSE...
MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3917 10280 3885 10270 3884 10315 3904 10317
      3911 10317
TIME...MOT...LOC 2026Z 314DEG 7KT 3902 10296

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:09 PM MDTSpecial Weather StatementGLDKit Carson36 min
Jun 21, 7:34 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Jun 21, 7:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Jun 21, 8:04 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jun 21, 8:10 PM MDTSevere Thunderstorm WarningGLDKit Carson50 min
Jun 21, 8:27 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
Jun 22, 2:26 PM MDTSpecial Weather StatementGLDCheyenne34 min
Jun 22, 2:46 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson59 min
Jun 22, 3:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jun 22, 3:41 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 22, 4:06 PM MDTSevere Thunderstorm WarningGLDKit Carson39 min
Jun 22, 4:49 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jun 22, 4:50 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jun 22, 5:07 PM MDTSpecial Weather StatementGLDYuma38 min
Jun 22, 5:24 PM MDTSevere Thunderstorm WarningGLDYuma44 min
Jun 22, 5:56 PM MDTSevere Thunderstorm WarningGLDYuma35 min

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.